Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 62, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 11, 2011, 4:37 PM EDT for Aroostook County, Maine. It was in force for 53 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2011, 4:37 PM EDT (20:37 UTC)
- Expired
- Jul 11, 2011, 5:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 76 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:55 PM EDT | HAIL 1 | Presque Isle, ME | AT LOWES BUILDING SUPPLY. |
| Jul 11, 5:02 PM EDT | HAIL 1 | 2 Nw Presque Isle, ME | TIME IS ESTIMATED. |
| Jul 11, 5:02 PM EDT | HAIL 1 | 3 Nw Presque Isle, ME | |
| Jul 11, 5:05 PM EDT | HAIL 1 | 3 Nw Presque Isle, ME | TIME IS ESTIMATED. |
| Jul 11, 5:05 PM EDT | HAIL 1 | Presque Isle, ME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
424 WUUS51 KCAR 112037 SVRCAR MEC003-112130- /O.NEW.KCAR.SV.W.0062.110711T2037Z-110711T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 437 PM EDT MON JUL 11 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE... THIS INCLUDES THE CITIES OF...PRESQUE ISLE...FORT FAIRFIELD... * UNTIL 530 PM EDT * AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF MAPLETON...OR 9 MILES SOUTHEAST OF PORTAGE...AND MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASHBURN AND EASTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4659 6839 4677 6841 4684 6778 4660 6777 TIME...MOT...LOC 2037Z 265DEG 19KT 4669 6826 $$ HASTINGS
3 follow-up statements
236 WWUS51 KCAR 112058 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 458 PM EDT MON JUL 11 2011 MEC003-112130- /O.CON.KCAR.SV.W.0062.000000T0000Z-110711T2130Z/ AROOSTOOK ME- 458 PM EDT MON JUL 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR EAST CENTRAL AROOSTOOK COUNTY... AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MAPLETON...OR NEAR PRESQUE ISLE...MOVING EAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EASTON AND FORT FAIRFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4659 6839 4677 6841 4684 6778 4660 6777 TIME...MOT...LOC 2057Z 265DEG 19KT 4670 6811 $$ HASTINGS
795 WWUS51 KCAR 112110 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 510 PM EDT MON JUL 11 2011 MEC003-112130- /O.CON.KCAR.SV.W.0062.000000T0000Z-110711T2130Z/ AROOSTOOK ME- 510 PM EDT MON JUL 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR EAST CENTRAL AROOSTOOK COUNTY... AT 506 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PRESQUE ISLE...MOVING EAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EASTON AND FORT FAIRFIELD PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TUESDAY MORNING FOR NORTHERN MAINE. && LAT...LON 4660 6808 4680 6813 4684 6778 4660 6777 TIME...MOT...LOC 2110Z 265DEG 19KT 4670 6801 $$ HASTINGS
890 WWUS51 KCAR 112128 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 528 PM EDT MON JUL 11 2011 MEC003-112137- /O.EXP.KCAR.SV.W.0062.000000T0000Z-110711T2130Z/ AROOSTOOK ME- 528 PM EDT MON JUL 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY WILL EXPIRE AT 530 PM EDT... THE STORM THAT PROMPTED THE WARNING IS EXITING THE AREA...SO THE WARNING WILL BE ALLOWED TO EXPIRE. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TUESDAY MORNING FOR NORTHERN MAINE. LAT...LON 4660 6808 4680 6813 4684 6778 4660 6777 TIME...MOT...LOC 2127Z 265DEG 19KT 4671 6788 $$ HASTINGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:50 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 11, 3:50 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 350 PM EDT MON JUL 11 2011 .SYNOPSIS... LOW PRESSURE WILL PASS TO THE NORTH OF THE STATE TONIGHT. A COLD FRONT WILL APPROACH FROM THE WEST LATE TONIGHT...THEN CROSS THE REGION TUESDAY. && .NEAR TERM /THROUGH TUESDAY/... AN AREA OF LOW PRESSURE WILL PASS TO THE NORTH OF THE STATE TONIGHT. A TROF WILL APPROACH FROM THE WEST AND MOVE THROUGH THE REGION THIS EVENING. AT THE SAME TIME INSTABILITY AND SHEAR ARE ALSO PRESENT ALONG WITH PLENTY OF MOISTURE. HAVE THEREFORE INCLUDED ENHANCED WORDING IN THE FORECAST FOR GUSTY WINDS...HAIL. THE POTENTIAL ALSO EXISTS FOR ROTATING STORMS AND FLASH FLOODING...PLEASE SEE HYDROLOGY PORTION OF THIS DISCUSSION. FOR TUESDAY STRONG COLD FRONT WILL MOVE ACROSS THE STATE LATER IN THE DAY WITH POSSIBLE STRONG THUNDERSTORMS AS WELL...SO WILL ALSO INCLUDE ENHANCED WORDING FOR GUSTY WINDS AND HEAVY RAIN. FOR POPS HAVE INITIALIZED GRIDS WITH A BLEND OF THE SREF AND ECMWF. HAVE THEN MADE SOME MANUAL ADJUSTMENT TO INCREASE POPS IN HIGHEST PROBABILITY AREAS. HAVE USED A BLEND OF THE NAM12 AND GMOS FOR WINDS. THE GMOS WAS USED FOR TEMPERATURE AND DEW POINT BUT WILL USE NAM12 FOR COASTAL WATERS TEMPERATURES. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... SHOWER AND THUNDERSTORM ACTIVITY WILL BE WINDING DOWN TUESDAY NIGHT AS THE FRONT EXITS THE REGION. SURFACE HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA ON WEDNESDAY. MEANWHILE...AN UPPER TROUGH WILL MOVE ACROSS NORTHERN NEW ENGLAND ALLOWING SCATTERED SHOWERS TO DEVELOP OVER NORTHERN PORTIONS OF MAINE. THESE WILL BE SHORT-LIVED AND WILL DISSIPATE EARLY WEDNESDAY EVENING AS DAYTIME HEATING IS LOST. THE AFOREMENTIONED HIGH WILL MAKE ITS REAL PUSH EAST WEDNESDAY NIGHT AND THURSDAY SO EXPECT THE WEATHER TO BE DRY WITH MOSTLY CLEAR SKIES FOR THE END OF THE SHORT TERM. TEMPERATURES WILL BE A BIT COOLER ON WEDNESDAY THAN THURSDAY...ESPECIALLY IN NORTHERN AREAS WHERE CLOUDS WILL BE THICKER. EXPECT GENERALLY LOWER 70S NORTH WITH UPPER 70S DOWNEAST DUE TO DOWNSLOPING ON WEDNESDAY...THEN UPPER 70S TO AROUND 80 ACROSS MOST OF THE FORECAST AREA THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... STRONG HIGH PRESSURE PERSISTS WITH NORTHWESTERLY FLOW ALOFT OVER CWA THROUGH SUNDAY MORNING. THEN... WEAK SHORTWAVE EMBEDDED IN NW FLOW MOVES THROUGH AND COMBINES WITH DEVELOPING WEAK SOUTHWEST FLOW AT SURFACE. RESULT IS INCREASING CHANCE FOR SHOWERS THROUGH END OF PERIOD. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... NEAR TERM: MVFR/IFR CONDITIONS ARE EXPECTED TONIGHT AND TUESDAY AS SHOWERS...THUNDERSTORMS AND AREAS OF FOG DEVELOP. SHORT TERM: MVFR CONDITIONS IN SHOWERS EARLY TUESDAY NIGHT...WITH IFR POSSIBLE AT KBHB IN FOG THROUGH THE OVERNIGHT. EXPECTED AT ALL SITES BY WEDNESDAY MORNING AND SHOULD CONTINUE THROUGH THURSDAY. SCATTERED SHOWERS MAY BRING OCCASIONAL MVFR CEILINGS AT THE NORTHERN TERMINALS WEDNESDAY AFTERNOON. && .MARINE... NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS 40 FOR WINDS. FOR WAVES: A SOUTHERLY FETCH CONTINUES TO DEVELOP FROM THE GULF OF MAINE SOUTHWARD AND IS EXPECTED TO PERSIST UNTIL A COLD FRONT RESULTS IN WIND SHIFT LATER TUESDAY. SEA SURFACE TEMPERATURES IN THE NORTHWESTERN PORTION OF THE GULF OF MAINE STILL IN THE LOW 50S AND SUSPECT THAT LOW LEVEL INVERSION COULD RESULT IN WAVE MODEL WINDS TOO STRONG ACROSS PORTIONS OF THE GULF OF MAINE. SO WILL INITIALIZE WITH NAM/SWAN AND LOWER WAVE HEIGHTS 1 FOOT TO COMPENSATE FOR MARINE LAYER. WILL ISSUE SCA FOR SEAS FROM 09Z INTO TUESDAY EVENING. SHORT TERM: SWELLS OF 4-5 FT EXPECTED EARLY TUESDAY NIGHT...THE THESE SHOULD RECEDE THROUGH THE NIGHT. THE OTHER CONCERN FOR TUESDAY NIGHT WILL BE AREAS OF FOG REDUCING VISIBILITY TO A MILE OR LESS. OTHERWISE...THE REST OF THE PERIOD SHOULD BE QUIET AS HIGH PRESSURE BUILDS OVER THE WATERS. && .HYDROLOGY... CONDITIONS STILL LOOK FAVORABLE FOR FLASH FLOODING THIS EVENING FOR MUCH OF NORTHERN MAINE. THE RUC STILL INDICATES A POTENT LOW LEVEL JET TO DEVELOP TONIGHT ALONG WITH HIGH PWATS AND DEEP WARM CLOUD DEPTH...SUGGESTING THAT HEAVY DOWNPOURS AND TRAINING CELLS ARE POSSIBLE. THE 3KM HRRR MODEL IS ALSO SHOWING TRAINING IS POSSIBLE THIS EVENING...ESPECIALLY ACROSS AROOSTOOK...N SOMERSET...N PISCATAQUIS AND N PENOBSCOT COUNTIES. UNFORTUNATELY IT IS THESE AREAS THAT HAVE SEEN THE BULK OF RAIN THIS SEASON SO THE SOIL IS ALREADY SATURATED. THEREFORE IT WILL NOT TAKE MUCH TO CREATE PURE RUNOFF. CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY THROUGH THIS EVENING. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE SHORT TERM...HASTINGS LONG TERM...RAHE AVIATION...MIGNONE MARINE...MIGNONE/HASTINGS HYDROLOGY...HASTINGS
Hazardous weather outlook, Jul 11, 3:30 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 330 PM EDT MON JUL 11 2011 MEZ001>006-010-011-015>017-029>032-121930- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 330 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS...POTENTIALLY SEVERE...WITH GUSTY WINDS...HAIL...VERY HEAVY RAINFALL...POSSIBLE ROTATING STORMS AND POSSIBLE FLASH FLOODING WILL DEVELOP IN AROOSTOOK COUNTY THIS AFTERNOON AND MOVE SOUTHWARD TOWARDS PISCATAQUIS...PENOBSCOT AND NORTHERN WASHINGTON COUNTIES THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS POSSIBLE AGAIN LATE TUESDAY MORNING INTO THE AFTERNOON. THESE STORMS MAY BE POTENTIALLY SEVERE...WITH GUSTY WINDS...HAIL...VERY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-121930- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 330 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MIGNONE
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:25 PM EDT | Small Craft Advisory for Hazardous Seas | CAR | 22 hr | |
| Jul 11, 4:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 28 min |
| Jul 11, 4:51 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 54 min |
| Jul 11, 5:08 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 67 min |
| Jul 11, 5:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 34 min |
| Jul 11, 6:15 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| Jul 11, 6:17 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 43 min |
| Jul 11, 6:23 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 37 min |
| Jul 11, 7:02 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 37 min |
| Jul 11, 7:03 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 57 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.